Alert archive / Vermont / Wind Advisories in 2020

Wind Advisory 7, NWS Burlington, VT

September 6, 2020Chittenden County, Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this wind advisory at Sep 6, 2020, 3:28 PM EDT for Chittenden County, Franklin County, Grand Isle County, Vermont. It took effect at Sep 7, 2020, 8:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2020, 3:28 PM EDT (19:28 UTC)
In effect from
Sep 7, 2020, 8:00 AM EDT
Expired
Sep 7, 2020, 3:32 PM EDT
In force
8 hr
Issued by
NWS Burlington, VT

Counties Chittenden County, VT, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 22 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS71 KBTV 061928
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
328 PM EDT Sun Sep 6 2020

VTZ001-071000-
/O.NEW.KBTV.WI.Y.0007.200907T1200Z-200908T0000Z/
Grand Isle-
Including the cities of Alburgh and South Hero
328 PM EDT Sun Sep 6 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Isle County.

* WHEN...From 8 AM to 8 PM EDT Monday. The strongest winds will
  occur between 10 AM and 2 PM. 

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hastings
2 follow-up statements
216 
WWUS71 KBTV 070715
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
315 AM EDT Mon Sep 7 2020

VTZ002-005-072115-
/O.EXA.KBTV.WI.Y.0007.200907T1200Z-200908T0000Z/
Western Franklin-Western Chittenden-
Including the cities of St. Albans and Burlington
315 AM EDT Mon Sep 7 2020

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Franklin and Western Chittenden Counties, mainly
  west of Route 7 to the Lake Champlain shoreline.

* WHEN...From 8 AM this morning to 8 PM EDT this evening. The
  strongest winds will occur between 10 AM and 4 PM. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VTZ001-072115-
/O.CON.KBTV.WI.Y.0007.200907T1200Z-200908T0000Z/
Grand Isle-
Including the cities of Alburgh and South Hero
315 AM EDT Mon Sep 7 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

* WHAT...South winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Grand Isle County.

* WHEN...From 8 AM this morning to 8 PM EDT this evening. The
  strongest winds will occur between 10 AM and 4 PM. 

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
605 
WWUS71 KBTV 071932
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
332 PM EDT Mon Sep 7 2020

VTZ001-002-005-072045-
/O.CAN.KBTV.WI.Y.0007.000000T0000Z-200908T0000Z/
Grand Isle-Western Franklin-Western Chittenden-
Including the cities of Alburgh, South Hero, St. Albans, 
and Burlington
332 PM EDT Mon Sep 7 2020

...WIND ADVISORY IS CANCELLED...

The Wind Advisory has been cancelled for the Champlain Valley. Winds
have begun to taper off across the area with many locations 
currently reporting wind gusts in the 25-30 mph range. Wind gusts 
will continue to remain elevated but below advisory criteria through
the early evening hours and will gradually subside after 8PM with
wind gusts in the 15 to 20 mph range. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Sep 6, 2:10 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 6, 2:10 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
210 PM EDT Sun Sep 6 2020

.SYNOPSIS...
Surface high pressure will build into the North Country today and
provide clear and dry conditions through tonight. On Labor Day, a
cold front approaches the region with increasing clouds and strong
gusty winds expected through the day. A few showers are possible
across northwest New York Monday night into Tuesday, but overall
conditions remain dry and seasonably warm across the forecast area
until the latter half of the work week when better chances for
showers and thunderstorms arrive.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1035 AM EDT Sunday...No changes needed to going forecast.
Enjoy the beautiful day.

Previous Discussion...Surface high pressure continues to build
into the region this morning but aloft we remain under cyclonic
flow. While some northern areas cleared out and have developed
low clouds and fog under a subsidence inversion, to the south a
broad area of mid-level moisture is producing more widespread
cloud cover. Based on satellite trends, expect central/southern
cloud cover to persist through at least sunrise before the upper
trough lifts north and drier air aloft wins out. Thereafter,
partly to mostly sunny skies develop for the remainder of the
day with just some passing cirrus likely during the afternoon.
Highs will be similar to yesterday in the upper 60s to mid 70s.

Aforementioned high begins to shift east tonight and after midnight
expect winds to gradually increase from the south/southeast as the
pressure gradient tightens between the departing high and an
approaching cold front to our west. Lows in the 40s and 50s will
likely be realized early in the overnight, before warming into the
50s to around 60 by sunrise Monday. By this point, a strong low-
level jet of 40-50kts at 925-850mb will be working into the region
and as strong mixing develops through the day expect surface winds
to be sustained in the 15-25 mph range with gusts to 35mph. Locally
in the Champlain Valley where southerly flow will be more channeled,
winds will be slightly higher at 25-35 mph with gusts to 45 mph. The
strongest winds will be realized over Lake Champlain where a wind
advisory may be needed for Grand Isle county. In addition,
conditions will likely become quite hazardous on Lake Champlain
where sustained winds of 25-30kts and gusts to 40kts will create
waves up to 4-7 feet.

As the cold front approaches northwest New York late in the day,
chances for showers will increase across the St. Lawrence Valley
with some evening showers possible. Highs Monday will be above
normal in the mid/upper 70s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
As of 402 AM EDT Sunday...Surface boundary just to our west is
parallel to the southwest flow aloft Monday night and Tuesday. This
suggests any precipitation chances would be found in close proximity
of the boundary and not have much of an eastern extent to it. Thus
the idea of a slight chance for showers out across the Saint
Lawrence Valley still looks good and going forecast has this covered
well. With the southwest flow aloft expect above normal temperatures
as 925 millibar temperatures increase through the period. Lows will
be in the mid 50s to mid 60s and highs on Tuesday will be in the mid
70s to lower 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 402 AM EDT Sunday...Upper ridge builds into the region on
Wednesday and our entire area should see dry weather. Of note on
Wednesday is that should be our warmest day. Based on 925 mb
temperatures highs across the area will be in the 80s and perhaps a
few spots approach 90. The Thursday and Friday time period will have
the upper trough moving eastward across Canada. Increasing dynamic
support, the approaching frontal boundary, and instability
developing over the region suggests our best chance for the entire
area to experience showers and some thunderstorms. Feel dynamics and
thermodynamics will be sufficient to produce thunder. Upper
trough exits the area on Saturday, but another trough will be
moving into the region and thus continue the threat for more
showers. High temperatures by the end of the week will return to
seasonal normals and even a few degrees below normal by
Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 18Z Monday...VFR through the period will main aviation
concern LLWS early this morning followed by gusty south winds. Only
some fair weather cumulus and passing cirrus for the remainder
of the day with mostly clear skies expected through 06z. After
06z, mid- level clouds will approach from the south. Winds
overnight will be generally light and variable, increasing from
the south towards daybreak. LLWS will overspread the airspace
towards 10-11z as a 40kt south/southwesterly low level jet moves
overhead. Winds gusts will begin picking up by 12-13z, which
will limit the LLWS threat however turbulence is likely through
the remainder of the day, especially within the vicinity of
terrain as this low level jet will increase to around 60kt
towards 15-18z with surface gusts up the Champlain and St
Lawrence Valley around 30-40kt. Elsewhere, gusts should remain
in the 25-30kt range.

Outlook...

Monday Night: VFR. Chance SHRA.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Thursday Night: MVFR/IFR conditions possible. Chance SHRA, Slight
chance TSRA.
Friday: Mainly VFR, with local MVFR possible. Chance SHRA, Chance
TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Lahiff
NEAR TERM...Lahiff/LaRocca
SHORT TERM...Evenson
LONG TERM...Evenson
AVIATION...Lahiff/LaRocca
Hazardous weather outlook, Sep 6, 3:36 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
336 AM EDT Sun Sep 6 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-070745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
336 AM EDT Sun Sep 6 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderately strong winds are expected across the region on Labor Day
with widespread gusts on land of 25 to 35 mph, and over 40 mph on
Lake Champlain. A wind advisory may be needed for Grand Isle county.
Those with planned outdoor activities this holiday weekend should be
aware of these forecasted winds, especially those on Lake Champlain
where choppy and hazardous waves are likely to develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Vermont, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.